A 71-Year-Old Male Presents with Androgen-Deprivation Therapy (ADT) Resistance - Cancer Therapy Advisor

A 71-Year-Old Male Presents with Androgen-Deprivation Therapy (ADT) Resistance

Slideshow

  • androgen-deprivation-therapy-resistance-slide-101.

  • androgen-deprivation-therapy-resistance-slide-211.

  • androgen-deprivation-therapy-resistance-slide-321.

By Michael A. Maccini, MD, and E. David Crawford, MD

Introduction

Mr. G is an active 71 year old male referred to our second opinion clinic in June 2011 due to persistently elevated prostate-specific antigen (PSA) levels following robotic radical prostatectomy 2 months prior.

Surgical pathology was notable for Gleason grade 4 + 3 = 7 prostate cancer (pT2c) with negative surgical margins and no extraprostatic extension, but multifocal perineural invasion was present.

In spite of his apparent organ-confined cancer, one month after surgery, the patient’s PSA level was 5.5 ng/mL, and at the time of his initial evaluation with us, it was 4.6 ng/mL. A post-operative CT scan and bone scan were both negative for evidence of metastatic disease. We presented his case at our departmental second opinion conference and proceeded with an MRI, which demonstrated no evidence of residual prostatic tissue.

Mr. G elected to start early androgen deprivation therapy (ADT) with degarelix. His PSA did drop to 0.92 ng/mL 1 month following initiation of ADT, then to 0.3 ng/mL 2 months later. It remained relatively stable between 0.26 and 0.37 ng/mL for approximately 6 months.

His serum testosterone levels decreased but did not reach castrate levels, remaining detectable between 41 and 69 through February 2012. The majority of men that we treat with degarelix have sustained serum testosterone levels of less than 20 ng/ml.

The patient complained of some mild fatigue and intermittent hot flashes following initiation of ADT, but he remained quite active with daily exercise and continuing to travel extensively.Upon further questioning at his appointment in February 2012, he noted that he...

Submit your diagnosis to see full explanation.

The patient complained of some mild fatigue and intermittent hot flashes following initiation of ADT, but he remained quite active with daily exercise and continuing to travel extensively.

Upon further questioning at his appointment in February 2012, he noted that he had started taking a supplement containing dehydroepiandrosterone (DHEA) shortly after initiating ADT to help combat his symptoms of fatigue and hot flashes. Subsequent serum testing demonstrated an elevated DHEA level of 851 ug/dL (ref 42-290 ug/dL).

Serum FSH and LH levels were undetectable. Mr. G was instructed to stop taking this supplement and serum testosterone and PSA levels quickly became undetectable and have remained so for over 24 months since.

DHEA is promoted as a supplement with a variety of potential benefits, including “antiaging” effects, increased energy and strength, improved bone health, increased libido, and improved mood. Some of these benefits may be particularly attractive to men undergoing androgen deprivation therapy given the commonly bothersome side effects of fatigue, decreased libido, hot flashes, and loss of muscle mass.

Prior randomized studies of DHEA’s effect on serum testosterone levels have been mixed, with some demonstrating a slight increase in serum levels1,2 but more demonstrating no significant difference.3,4 However, this case demonstrates that exogenous administration of DHEA did interfere with ADT, notably when using a selective GnRH receptor antagonist. While interactions between DHEA and other regimens have not yet been reported, it is likely other forms of hormonal ADT may be similarly affected by exogenous DHEA.

Although caution is advised in patients with a history of prostate cancer, DHEA manufacturers do not always mention this specifically in their packaging. Mr. G’s case of ADT resistance resolving with cessation of DHEA supplementation represents a specific concerning example of the potential adverse effects of DHEA supplements on prostate cancer therapy.

Patients undergoing ADT for prostate cancer should be advised against DHEA supplementation in the absence of data demonstrating its safety in this population.

References

  1. Liu TC, Lin CH, Huang CY, et al. Effect of acute DHEA administration on free testosterone in middle-aged and young men following high-intensity interval training. Eur J Appl Physiol. 2013;113(7):1783-1792.
  2. Bowers LD. Oral dehydroepiandrosterone can increase the testosterone/epitestosterone ratio. Clin Chem. 1999;45(2):295-297.
  3. Wallace MB, Lim J, Cutler A, Bucci L. Effects of dehydroepiandrosterone vs androstenedione supplementation in men. Med Sci Sports Exerc. 1999;31(12):1788-1792.
  4. Brown G, Vukovich MD, Sharp RL, et al. Effect of oral DHEA on serum testosterone and adaptations to resistance training in young men. J Applied Physiol. 1999;87(6);2274-2283.
Next hm-slideshow in Clinical Quiz